mom has been on them for several years. She quit a week ago, doctor gave her hydrocodone for pain. She was on the patches. She's noticed she is real tired. What else can I tell her? She is 80 years old. I worry for her and would like to be able to know what she might go through so that I can tell her what to expect so she doesn't think she's going crazy or dying.
Was she having reactions to the fentanyl, maybe it being too much for her?She was probably used to them and they didn't effect her adversely. If she was not having a health problem with the fentanyl, I can't think of a reason to do what he did to an 80yr old. Going from fentanyl to hydrocodone is incredible. I certainly hope its not with tylenol in it. I would suggest for now that she take the max hydrocodone allowed by the dr. Hopefully it will stave off withdrawal. She can cut it back later. I'm no expert on withdrawal, just treating pain. Hopefully Patti will pick up on the question. I am really trying to understand the doctors actions. What is her pain? Is this a new doctor?
Sammy, lots of variables, lots of questions we would like to ask, but given just the info here, she is NOT going cold turkey per se, she is going from a strong, continuous release over time opiate, to a short acting one, but they are both opiates, so she shouldn't go thru opiate withdrawal. She will find the hydrocodone does wear off and she will have to take them several times a day, and the tiredness may NOT even be related, not sure on that. However, if there are circumstances tht would change my answer, that I am unaware of, google the COWS sheet, that stands for Clinical Opiate Withdrawal Scale and it is a quiz drs give someone to determine how far into withdrawal the patient is. If she is in withdrawal, she will have points on all the symptoms, not just a spike of points on one or 2 symptoms. She should be fine tho, as she replaced a long acting opiate with a short one. Patti ps thanks KM.
Hi sammy - I just have a question now that your mom has quit the patch. How is she going to get refills for the hydrocodone if she doesn't want to go get the scripts from the doctor??? Or does she plan on just not taking any more when this script runs out... At 80 years of age... she has a right to be "tired". Does she have any other health issues??? Does she tell you everything about what is going on with her? When did she have her last physical exam, for instance? Is she a diabetic? Is she sleeping well??? There are a lot of things that could be going on that cause unusual tiredness... but if she has had enough or just doesn't want to bother with them any more... well, I can relate to that, too. A lot of us have been there and done that for no other reason than enough is enough already and don't feel any better for it. But...
has anyone perhaps told your mom that she shouldn't be on the patch or on any pain killers, that you are aware of, any way??? You know there are some well meaning people out there who think that pain killers have no place in the world and that we should just "suck it up" and get on with our lives. I hope nobody like that has talked with your mom. Is it possible for you to spend more time with her just to check her out to make sure she is okay? Just a thought...
This is a very rough road to go down. DO NOT DO THIS ALONE, GET ADVISE FROM A DOCTOR. I went through withdrawal cold turkey after being on the patch (50mcg) for 6 months. It affected my pancreas and I developed more pain issues because of all the drugs they put into my system. Please get advise and help with this. There are a lot of issues to concern yourself with. Too many to list here. Sleepless and restless is the worse. Irritability and mood changes also. I am 58 years of age with a lot of health issues. I have gone to many doctors and they all agreed the heavy drug medication I was on affected my pancreas seriously. They gave me an enzyme to help but I still have to get off the morphine and fentanyl because it was seriously cause problems with my system. You don't realize what this drug does to you system until after the affects have taken hold and by that time it is too late to figure out what has been affected. There are a lot of issues to concern yourself with here.
Get more than one medical opinion. Ask around and read some research. There is little support for people going through withdrawal from the fentanyl patch. Doctors can recommend another pill or another drug to help with the withdrawal but again, you are dealing with another drug to help get an opioid out of your system.
Fentanyl is a very strong drug, stronger than morphine. I have been drug free from the fentanyl since June 12,2012, and although I feel better, I am still cleaning out my system. I will take me at least one more month or maybe longer to get my body back to a normal cycle but this is what I had to do but is sincerely do not recommend cold turkey with out a doctors guidance. Please make sure you check all your options before taking any drastic steps. This is a very hard road to go down and don't do it alone. The person going through the withdrawal will need a lot of support and understanding. There are mental changes, diet changes, mood swings, irritability, anger changes, and many more areas to watch out for. Age can also be a factor so please get proper medical advise. Most doctors recommend cutting down the opioid over a period of time but or substitute another drug but watch out for all these drugs the recommend. Read up on the side effects and ask around what others have done. Use your common sense and educate yourself on how to get help in this area. Please do not take drastic steps until you understand the consequences is what can happen in withdrawal.
Best of luck and it takes a strong positive attitude with education and understanding and support to go through this so with that in mind, I sincerely wish you the best of luck...
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 24 Sep 2011 • 3 answers
I've been taking Fentanyl 25mcg for 2 years for chronic leg pain. What kind of withdraw can I expect
Posted 21 Jan 2013 • 5 answers
I have been on fentanyl 100 mcg for about 6 months and my doc dropped me I don't have enough patches
Posted 29 Jan 2013 • 5 answers
Posted 10 Jul 2013 • 9 answers
Posted 11 Aug 2016 • 1 answer